Oregon, 2025

Damaging Wind in Oregon, July 8, 2025

July 8, 2025 · NWS MFR · 1 event in 1 county or zone

An area of low pressure centered offshore of southern Oregon and far northern California sent mid-level moisture northward and created an unstable air mass, leading to the development of a severe thunderstorm with strong straight line, downdraft winds in the Rogue Valley cities of Central Point, Medford, and Jacksonville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An area of low pressure centered offshore of southern Oregon and far northern California sent mid-level moisture northward and created an unstable air mass, leading to the development of a severe thunderstorm with strong straight line, downdraft winds in the Rogue Valley cities of Central Point, Medford, and Jacksonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 8, 3:51 PM PST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 3:51 PM PST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
451 PM PDT Tue Jul 8 2025

.Updated AVIATION Discussion...

&&

.AVIATION...09/00Z TAFs...IFR/MVFR ceilings will persist along the
coast today, lowering back down to IFR/LIFR with IFR/MVFR
visibilities this evening through Wednesday morning. Low pressure
persists off the northern California coast today, maintaining a
threat for thunderstorms this afternoon. Today's activity is focused
east of the Cascades across far norther Klamath/Lake Counties, but
there remains about a 10-15% chance of a storm across Jackson,
Josephine, and Siskiyou Counties, including at Medford (KMFR). Gusty
outflow winds are possible with thunderstorms today. Otherwise,
expect typical afternoon breezes today that will ease after sunset.

As low pressure moves inland late tonight into early Wednesday, the
marine layer will deepen and push into portions of the Umpqua Basin.
If ceilings make it to Roseburg (KRBG), low end VFR conditions are
expected, and should improve by the late morning. LIFR/IFR
conditions along the coast will improve to IFR/MVFR later Wednesday
morning, but ceilings will likely persist into the afternoon hours
and later. /BR-y

&&

.PREV DISCUSSION... /Issued 243 PM PDT Tue Jul 8 2025/

DISCUSSION...This afternoon holds another lightning risk for similar
areas as yesterday. The largest threat area is in northern Klamath
and Lake counties at 25-35%. An area of 15-25% extends to the
southwest through central Josephine County and western Siskiyou
County.

Yesterday afternoon's sounding at Medford had MU CAPE at 333
J/kg. Forecast soundings this afternoon show forecast MU CAPEs
between 300- 400 J/kg, which shows another potential for portions
of the Rogue Valley to have thunderstorms with this energy.
Through 11 PM tonight the area of northern Lake and Klamath
counties will still be under a 25-30% chance for thunderstorms and
the same area will be under a 15- 25% risk for thunderstorms as
CAPE will remain elevated during that time.

Past 11 PM, there will be a 5-10% chance for another isolated storm
in portions of western Siskiyou and southern Jackson and Josephine
counties. Surface CAPEs are forecast to remain at 100-250 J/kg, so
this would be enough to keep the potential going later into the
night. However, forecast soundings in the area are showing drier air
in the lower atmosphere, so these would be dry thunderstorms
overnight.

Tomorrow an upper low near San Francisco will be moving towards
Southern Oregon, and this will bring breezier conditions in the
afternoon, especially east side. With this upper low there will also
be near normal temperatures the next two days.

The last thunderstorm chance of this string comes tomorrow and will
be concentrated in central and southern Lake County and eastern
Klamath County. Forecast CAPE values in this region will be near 250-
350 J/kg.

In the long term, ridging will start to build into the weekend,
and this will bring a return of heat to the area. There is
currently a 50-70% probability to see 100 degrees in Medford from
Friday through early next week. For now, dry conditions are
forecast during that time frame. -Hermansen

MARINE...Updated 200 PM PDT Tuesday, July 8, 2025...Conditions
have improved for all areas and will continue through tomorrow.
The thermal trough returns into Thursday and will build steeps
seas Thursday morning south of Port Orford. The steep seas will
likely expand to the rest of the waters Thursday afternoon with
hazardous seas possible south after. -Hermansen

FIRE WEATHER...Updated 200 PM PDT Tuesday, July 8, 2025...
Isolated to  scattered thunderstorms (15 to 30% chance) are expected
to develop this afternoon/evening as the low off the coast of
northern California edges closer. East Side areas north of the
Sprague River Valley and NW of Abert Rim (northern sections of FWZs
624/625) have the highest probabilities of thunderstorms (25-30%),
so a Red Flag Warning (2-11 pm PDT) remains in place, but isolated
activity (15% chance) may develop to the SW across the Southern
Oregon Cascades, into Jackson, Josephine and western Siskiyou
County. Strong, gusty outflows  are possible near thunderstorms
today (generally 30 to 40 mph but up to 55 mph near strong storm).
Models show the convection beginning in our area, then lifting north
into Deschutes County this evening.

Overnight, as the upper low moves into northwest California, models
are indicating an elevated unstable layer with marginal moisture for
thunderstorms to develop. This will bring a low chance (5-10%) for
overnight/early morning thunderstorms into western Siskiyou County
and the Siskiyou mountains. Given the weak moisture signal,
confidence is low in storms developing. We will continue to monitor
this.

By Wednesday, the low will move inland across northern California.
This will maintain a slight chance to chance of thunderstorms across
eastern portions of the forecast area, including eastern Klamath,
Lake and northern Modoc counties. Models are continuing to highlight
eastern Klamath and Lake counties as well as areas to the east as
having the best chance (15-20%) for thunderstorms. Additionally,
with elevated bases and relatively low precipitable water values,
these storms may be on the dry side.  We have upgraded the Fire
Weather Watch to a Red Flag Warning for eastern portion of FWZ 624
and FWZ 625 (2-9 pm PDT) for abundant lightning on dry fuels. The
trough axis pushes east of the area fairly quickly Wednesday evening
and convection is expected to diminish after 9pm.

Following the trough passage, drier westerly flow aloft moves in
Wednesday night and the thunder risk ends. Expect slight cooling
Wed/Thu over inland areas, but northeast winds provide warmer
weather to the south coast by Thursday. A return of hotter weather
is expected Friday into the weekend with fairly typical late-day
summertime breezes, but also dry afternoon humidity. Offshore
northeast flow over the coastal mountains and Siskiyou mountains may
result in moderate to locally poor RH recovery at night.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ624-625.

     Red Flag Warning from 2 PM to 9 PM PDT Wednesday for ORZ624-625.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory from 5 AM to 5 PM PDT
     Thursday for PZZ356-376.

&&

In the hours before

Special weather statement, Jul 8, 3:10 PM PST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Medford OR
410 PM PDT Tue Jul 8 2025

ORZ030-082345-
Northern and Eastern Klamath County and Western Lake County OR-
410 PM PDT Tue Jul 8 2025

...A strong thunderstorm will impact portions of northwestern Lake
and northern Klamath Counties through 445 PM PDT...

At 410 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of La Pine, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Lake
and northern Klamath Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4341 12126 4345 12150 4362 12150 4362 12113
TIME...MOT...LOC 2310Z 198DEG 9KT 4351 12134

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Jul 8, 4:17 PM PST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Medford OR
517 PM PDT Tue Jul 8 2025

ORZ027-030-090045-
South Central Oregon Cascades OR-
Northern and Eastern Klamath County and Western Lake County OR-
517 PM PDT Tue Jul 8 2025

...A strong thunderstorm will impact portions of north central
Klamath County through 545 PM PDT...

At 517 PM PDT, Doppler radar was tracking a strong thunderstorm near
La Pine. This storm was nearly stationary or moving slowly north at
5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Klamath County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4342 12142 4339 12161 4361 12179 4362 12177
      4362 12146
TIME...MOT...LOC 0017Z 159DEG 3KT 4361 12161

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Jul 8, 5:31 PM PST, 59 minutes before
Special Weather Statement
National Weather Service Medford OR
631 PM PDT Tue Jul 8 2025

ORZ027-030-090200-
South Central Oregon Cascades OR-
Northern and Eastern Klamath County and Western Lake County OR-
631 PM PDT Tue Jul 8 2025

...A strong thunderstorm will impact portions of northern Klamath
County through 700 PM PDT...

At 630 PM PDT, trained weather spotters reported a strong
thunderstorm over Crescent, or 16 miles southwest of La Pine, moving
northwest at 5 mph.

HAZARD...Half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Crescent and Gilchrist.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4353 12156 4341 12164 4345 12188 4360 12180
TIME...MOT...LOC 0130Z 122DEG 5KT 4349 12170

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

FIRMIN
Local storm report, Jul 8, 5:34 PM PST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
634 PM PDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Hail             1 W Crescent            43.46N 121.71W
07/08/2025  E0.75 Inch       Klamath            OR   Trained Spotter

            0.5 in to 1 in hail reported.

&&

MNF

The radar

The Medford radar (KMAX), 41 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 8, 6:30 PM PST to 7:30 PM PST
Where
Jackson County, 1.95 mi SSE of Table Rock to 0.44 mi S of Jacksonville
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
42.424, -122.885

Strong winds downed 13 110 ft. tall wooden power poles along Highway 238 between Central Point and Jacksonville. A car was totaled after it drove into one of the poles. There were many fallen trees and limbs, which damaged 3 vehicles in Central Point. Power lines also were downed along Table Rock Rd. in Medford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2025Every state in 2025This day in weather historyWarnings in Oregon, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290411.